Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 3, 2018, 9:27 AM CST for 10 counties in Kansas. It took effect at Mar 3, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2018, 9:27 AM CST (15:27 UTC)
- In effect from
- Mar 3, 2018, 12:00 PM CST
- Expired
- Mar 3, 2018, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359 WWUS83 KICT 031527 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 927 AM CST Sat Mar 3 2018 KSZ032-033-047>052-067-068-040000- /O.NEW.KICT.FW.W.0007.180303T1800Z-180304T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey- 927 AM CST Sat Mar 3 2018 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...052...067 AND 068... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect until 6 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 32 to 38 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
042 WWUS83 KICT 032123 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 323 PM CST Sat Mar 3 2018 KSZ032-047-041230- /O.NEW.KICT.FW.A.0006.180304T1800Z-180305T0000Z/ /O.NEW.KICT.FW.A.0007.180305T1700Z-180306T0100Z/ /O.CON.KICT.FW.W.0007.000000T0000Z-180304T0000Z/ Russell-Barton- 323 PM CST Sat Mar 3 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... ...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect Sunday afternoon. A Fire Weather Watch has also been issued from Monday morning through Monday evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph this afternoon and again Sunday afternoon. Northwest winds of 25 to 35 mph with gusts up to 45 mph are possible Monday. * Relative Humidity...As low as 15 percent on Monday. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ033-048>052-067-068-041230- /O.NEW.KICT.FW.A.0007.180305T1700Z-180306T0100Z/ /O.CON.KICT.FW.W.0007.000000T0000Z-180304T0000Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Reno-Harvey- 323 PM CST Sat Mar 3 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033... 048...049...050...051...052...067 AND 068... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...048...049...050...051...052...067 AND 068... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Monday morning through Monday evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 40 mph this afternoon. Northwest winds of 25 to 35 mph with gusts up to 45 mph are possible Monday. * Relative Humidity...As low as 18 percent on Monday. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ053-069>071-082-083-094-095-041230- /O.NEW.KICT.FW.A.0007.180305T1700Z-180306T0100Z/ Chase-Butler-Greenwood-Woodson-Kingman-Sedgwick-Elk-Wilson- 323 PM CST Sat Mar 3 2018 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053...069...070...071...082...083...094 AND 095... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Monday morning through Monday evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 18 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Vaughan
163 WWUS83 KICT 032351 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 551 PM CST Sat Mar 3 2018 KSZ032-047-041500- /O.EXP.KICT.FW.W.0007.000000T0000Z-180304T0000Z/ /O.CON.KICT.FW.A.0006.180304T1800Z-180305T0000Z/ /O.CON.KICT.FW.A.0007.180305T1700Z-180306T0100Z/ Russell-Barton- 551 PM CST Sat Mar 3 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ033-048>052-067-068-041500- /O.EXP.KICT.FW.W.0007.000000T0000Z-180304T0000Z/ /O.CON.KICT.FW.A.0007.180305T1700Z-180306T0100Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Reno-Harvey- 551 PM CST Sat Mar 3 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...048...049...050...051...052...067 AND 068... ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...048... 049...050...051...052...067 AND 068... * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 18 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ053-069>071-082-083-094-095-041500- /O.CON.KICT.FW.A.0007.180305T1700Z-180306T0100Z/ Chase-Butler-Greenwood-Woodson-Kingman-Sedgwick-Elk-Wilson- 551 PM CST Sat Mar 3 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053...069...070...071...082...083...094 AND 095... * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 18 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 3, 5:36 AM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Mar 3, 5:36 AM CST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Wichita KS 536 AM CST Sat Mar 3 2018 .SHORT TERM...(Today through Monday night) Issued at 345 AM CST Sat Mar 3 2018 Topics that continue to draw major attention are winds & grassland fire danger. (Especially Mon afternoon.) At 3 AM CST, weak low pressure was centered over N/NE CO. This low is still expected to strengthen rapidly on Sun in response to an intense upper-deck cyclone that'll move slowly east across the Northern Rockies. Both characters will continue to strengthen as they venture east across the northern/central plains Sunday night & Mon. This would cause south winds to increase considerably, especially on Mon, when the surface cyclone is likely to occlude over the Northern Plains. Although south winds sustained from 20 to 30 mph are likely, they would also promote markedly increasing moisture advection across the region which would keep the grassland fire danger in check this afternoon. The moistening south winds will result in an exceptionally mild Sat night with lows around 50 in most areas. Showers & perhaps a few thunderstorms are still scheduled to arrive on Sun & increase Sunday night, especially across Southeast KS. With such a vigorous & dynamic pattern the thunderstorms may be quite strong. The greatest concern is that as the above-mentioned cyclone occludes, a "Pacific" cold front will surge E/SE across KS late Sunday night & early Mon morning. The NW winds in the wake of the front will be STRONG & have no trouble reaching Advisory criteria (especially in Central KS). With much drier air surging across KS the grassland fire danger would sky-rocket Mon afternoon. For further details please refer to the ".Fire Weather..." section that appears toward the end of this discussion. All shower activity will exit Southeast KS early Mon morning. .LONG TERM...(Tuesday through Friday) Issued at 345 AM CST Sat Mar 3 2018 All should remain quiet as an inverted ridge axis punches S/SE across the plains & dominates the rest of the work-week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 526 AM CST Sat Mar 3 2018 Aviation concern will be low cloud potential today and tonight. Strong south winds are expected to remain in place today as low pressure continues to deepen over eastern CO/far western KS. Sustained speeds along and west of I-135 should be in the 25 to 30 mph range with higher gusts. May see some lower clouds try to develop this morning and mainly affect southeast KS, but confidence is low in these developing. Better chances for low clouds will arrive tonight as moisture continues to increase across the region. Confidence in low clouds is higher late tonight with at least some MVFR ceilings possible west of I-135. && .FIRE WEATHER... Issued at 345 AM CST Sat Mar 3 2018 A surface low that is situated over N/NE CO early this morning will remain nearly stationary from today thru Sun. This would enable south winds sustained from 20 to 30 mph to persist across KS. The brisk south winds will also transport greater moisture into the area which would keep the grassland fire danger in check in most areas both this afternoon & Sun afternoon. The only exceptions would be Barton & Russell counties where being west of the main lower-deck moisture axis the grassland fire would be more elevated. Mon is an entirely different matter! With the Pacific cold front surging E/SE across the KS/MO border early Mon morning STRONG NW winds would spread rapidly across KS with sustained 30 to 40 mph speeds likely across Central & South-Central KS. This would cause the grassland fire danger to sky-rocket with parts of central KS (primarily Russell, Lincoln & Ellsworth counties even reaching the "Catastrophic" category, with most of the remaining areas easily reaching "Extreme". Red Flag warnings are likely Mon afternoon so the forecast should be monitored closely! && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 51 63 41 / 0 0 30 50 Hutchinson 68 51 66 39 / 0 0 10 40 Newton 66 49 63 40 / 0 0 20 50 ElDorado 66 49 62 43 / 0 0 30 70 Winfield-KWLD 67 50 62 44 / 0 0 40 50 Russell 74 51 76 37 / 0 10 10 20 Great Bend 73 51 74 37 / 0 0 10 20 Salina 70 51 68 39 / 0 0 10 40 McPherson 68 50 66 39 / 0 0 10 30 Coffeyville 66 47 61 47 / 0 10 50 70 Chanute 65 45 59 46 / 0 10 40 70 Iola 65 45 59 46 / 0 0 40 70 Parsons-KPPF 65 47 60 46 / 0 10 50 70 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...RBL FIRE WEATHER...EPS
Hazardous weather outlook, Mar 3, 7:30 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 730 AM CST Sat Mar 3 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 730 AM CST Sat Mar 3 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Today and Tonight Strong south winds will be in place today for much of central and south central Kansas. See latest wind advisory for additional details. A very high grassland fire danger is likely across the region this afternoon and may persist in Central Kansas until this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday An extreme grassland fire danger is likely in primarily Barton and Russell counties Sunday afternoon while a very high grassland fire danger is likely in most other areas. The exceptions would be near the Oklahoma state line. A few thunderstorms that may produce some small hail and 40 to 50 mph winds remain possible for most of South-Central and all of Southeast Kansas Sunday afternoon and nearly all areas Sunday evening. A catastrophic grassland fire danger is likely in those areas of Central Kansas primarily along, and north, of I-70 Monday afternoon where and when west to northwest winds may reach 30 to 45 mph. An extreme grassland fire danger is likely across most other areas. A very high grassland fire danger is likely in all areas Tuesday afternoon and may briefly be extreme in Reno and Kingman counties. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 7:28 AM CST | Wind Advisory | ICT | Barton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more | 12 hr |
| Mar 3, 3:23 PM CST | Fire Weather Watch | ICT | Barton, Russell | 13 hr |
| Mar 3, 3:23 PM CST | Fire Weather Watch | ICT | Barton, Butler, Chase, Elk, Ellsworth, Greenwood and 12 more | 24 hr |
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.